Virginia, 2015Dense Fog in Virginia, December 29 to 30, 2015
December 29 to 30, 2015 · NWS LWX · 10 events in 10 counties and zones
Moist low levels combining with light winds and clearing skies north of a warm frontal boundary resulted in widespread fog with areas of dense fog.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist low levels combining with light winds and clearing skies north of a warm frontal boundary resulted in widespread fog with areas of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 29, 3:25 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Dec 29, 3:25 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST TUE DEC 29 2015
.SYNOPSIS...
AN OCCLUDED FRONT WILL CONTINUE TO MOVE EAST THROUGH THE AREA
TODAY. HIGH PRESSURE RETURNS THURSDAY THROUGH THE NEW YEARS
WEEKEND AND INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
TEMPS STRUGGLING TO REACH THE MID 50S FOR A GOOD PORTION OF THE
CWA THIS AFTN...AND EVEN THE 50S OVER CENTRAL/WESTERN MD. BL WINDS
NEVER REALLY INCREASED MUCH MORE THAN 10 KTS...RESULTING IN THE
WARM FRONT SLOWLY MEANDERING NORTH ACROSS THE CWA DURING THE DAY
RATHER THAN PUSHING THROUGH AS THE OVERNIGHT MODEL RUNS HAD
SUGGESTED. EXPECTING THE FRONTAL BOUNDARY TO PERSIST JUST SOUTH OF
THE MASON-DIXON INTO THIS EVENING BEFORE DROPPING SOUTH AGAIN
OVERNIGHT AS HIGH PRESSURE BUILDS SOUTH. GENERALLY EXPECTING DRY
CONDITIONS TONIGHT...PATCHY FOG PSBL MAINLY SOUTHERN HALF OF THE
CWA WHERE WINDS STAY MORE E TO SE.
BY 12Z WED MORNING...FRONT IS POSITIONED ACROSS SOUTHERN VA WITH AN
AREA OF LOW PRESSURE FORMING YET AGAIN AND RIDING THE BOUNDARY
DURING THE DAY. EXPECTING THE TRACK OF THE LOW TO BE FURTHER WEST
THAN TODAY...REACHING CENTRAL VA BY 00Z THURS. AHEAD OF THE
FRONT...WITH THE REGION ON THE SOUTHERN PERIPHERY OF THE HIGH...ELY
FLOW WILL KEEP TEMPS ON THE COOLER SIDE AND SKIES OVERCAST...SIMILAR
TO TODAY. DZ PSBL INITIALLY IN THE AM...WITH RAIN BCMG MORE
WIDESPREAD...ESP OVER EASTERN AREAS...AS THE LOW PUSHES INTO THE
AREA.
THE LOW QUICKLY PUSHES OFFSHORE WED NIGHT AND DEEPENS...BUT WILL
OFFSHORE. NW FLOW WITH DRIER AIR ON THE BACK SIDE OF THE
LOW...DRYING THE AREA OUT OVERNIGHT EXCEPT PSBL UPSLOPE PCPN FOR THE
ALLEGHENY FRONT. LOWS IN THE MID 30S-40S.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SFC HIGH PERSISTS OVER THE CENTRAL US UNDER AN UPR TROUGH WITH ITS
AXIS OVER THE GREAT LAKES THURSDAY THROUGH FRIDAY. THE PRESSURE
GRADIENT HOLDS STEADY OVER THE CENTRAL MID-ATLANTIC WITH BREEZY
NWLY/WLY CONDITIONS. COLD AIR ADVECTION WILL CAUSE A COOLING
TREND...BUT TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE NORMAL.
LOW CHANCES FOR UPSLOPE SNOW THROUGH THIS PERIOD. FLURRIES MAY BE A
BETTER FORECAST AS OF THIS TIME WITH A SHALLOW MOIST LAYER.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
STRONG HIGH PRESSURE OVER THE PLAINS WILL ALLOW FOR DRY
CONDITIONS DURING THIS PERIOD AND MORE SEASONABLE WEATHER. HIGH
PRESS WILL BUILD TOWARDS OUR REGION LATE ON SUN INTO MON... AND
NEAR OR OVER OUR CWA ON TUE. TEMPS WILL BE NEAR NORMAL WITH HIGH
TEMPS IN THE UPR 30S TO UPR 40S... AND LOW TEMPS IN THE MID 20S TO
MID 30S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CONDITIONS SLOWLY IMPROVING THIS AFTN...MVFR CIGS FINALLY AT ALL
BUT KMRB. EXPECTING CIGS TO KEEP IMPRVG INTO THIS EVENING...WITH
PSBL VFR AFTR 00Z AND LASTING UNTIL 8-10Z. WINDS SW-S LESS THAN 7
KTS...BCMG LIGHT/VRB TONIGHT. PSBL PATCHY FOG LATE TONIGHT COULD
DROP VIS 4-5SM.
SUB-VFR CONDITIONS EXPECTED WED WITH ANOTHER ROUND OF PCPN MVG THRU
THE REGION. HAVE NOT INCLUDED PCPN IN LATEST TAFS DUE TO UNCERTAINTY
OF TIMING...BUT BEST CHC LOOKS TO BE AT DC TERMINALS AFTR 18Z.
VFR CONDITIONS WED NIGHT ONCE THE PCPN MOVES TO THE EAST. WINDS BCMG
NW STILL LESS THAN 10 KTS.
VFR WITH NWLY/WLY FLOW GUSTING AROUND 20 KT THURSDAY AND FRIDAY
WITH HIGH PRESSURE ANCHORED TO THE WEST.
VFR CONDITIONS EXPECTED ON SAT WITH DRY AND CLEAR CONDITIONS
&&
.MARINE...
SUB-SCA CONDITIONS THIS EVENING THRU WED NIGHT. RAIN LIKELY WED
AFTN COULD REDUCE VIS FOR A PERIOD OF TIME.
LOW END SCA CONDITIONS WITH NWLY/WLY FLOW 15 TO 20 KT ACROSS THE
WATERS THURSDAY INTO FRIDAY NIGHT WITH HIGH PRESSURE STAYING TO THE
WEST.
SCA CONDITIONS POSSIBLE ON SAT...EXPECTED TO BECOME SUB-SCA LATER IN
THE DAY.
&&
.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY FOR MUCH OF THE WRN SHORE. SLY FLOW 5-10
KNOTS CONTINUES TO TURN SWLY THEN WLY THROUGH SUNSET. DEPARTURES OF
1.5 TO 2 FT ON THE BAY PERSIST THROUGH HIGH TIDE THIS EVENING. MINOR
FLOOD CONDITIONS EXPECTED AT ALL GAUGES BALTIMORE AND SOUTH TO ST
MARYS. WILL NEED TO CONTINUE TO MONITOR THE UPR TIDAL POTOMAC AS THE
NWLY FLOW IS NOT EXPECTED TO BE VERY STRONG...AND THE POSITIVE
ANOMALY FROM THE BAY SHOULD BE MOVING UP THE POTOMAC.
NWLY/NLY FLOW TONIGHT SHOULD REDUCE WATER LEVEL ANOMALIES ENOUGH BY
THE LESSER HIGH TIDE WEDNESDAY MORNING TO END THE THREAT FOR MINOR
COASTAL FLOODING. WILL HAVE TO KEEP AN EYE ON STRAITS POINT FOR
WEDNESDAY MORNING THOUGH SINCE THEY WILL BE NEAR MINOR COASTAL
FLOODING.
&&
.CLIMATE...
DECEMBER AVERAGE TEMPERATURE RANKINGS (THROUGH DECEMBER 28TH)
DCA
1) 51.3 DEGREES (2015)
2) 47.4 DEGREES (2001)
BWI
1) 49.0 DEGREES (2015)
2) 46.4 DEGREES (1931)
46.4 DEGREES (1889)
IAD
1) 48.7 DEGREES (2015)
2) 43.2 DEGREES (2001)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 8 PM EST THIS EVENING FOR MDZ017-
018.
COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EST
TONIGHT FOR MDZ011.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ014.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ
NEAR TERM...SEARS
SHORT TERM...BAJ
LONG TERM...IMR
AVIATION...BAJ/SEARS/IMR
MARINE...BAJ/SEARS/IMR
TIDES/COASTAL FLOODING...BAJ
CLIMATE...LWXHazardous weather outlook, Dec 29, 5:30 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 AM EST TUE DEC 29 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
530 AM EST TUE DEC 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
530 AM EST TUE DEC 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Frederick
- When
- December 29, 8:35 PM EST to December 30, 4:15 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
OKV reported reduced visibilities of one quarter mile or less.
Dense Fog, Fairfax
- When
- December 30, 12:00 AM EST to 5:52 AM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
IAD reported reduced visibilities of one quarter mile or less.
Dense Fog, Eastern Loudoun
- When
- December 30, 12:00 AM EST to 5:15 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- AWOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
JYO reported reduced visibilities of one quarter mile or less.
Dense Fog, Warren
- When
- December 30, 12:15 AM EST to 10:35 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
FRR reported reduced visibilities of one quarter mile or less.
Dense Fog, Culpeper
- When
- December 30, 12:15 AM EST to 6:35 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
CJR reported reduced visibilities of one quarter mile or less.
Dense Fog, Albemarle
- When
- December 30, 12:53 AM EST to 10:17 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
CHO reported reduced visibilities of one quarter mile or less.
Dense Fog, Southern Fauquier
- When
- December 30, 1:35 AM EST to 8:35 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
HWY reported reduced visibilities of one quarter mile or less.
Dense Fog, Orange
- When
- December 30, 1:55 AM EST to 8:55 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
OMH reported reduced visibilities of one quarter mile or less.
Dense Fog, Page
- When
- December 30, 2:15 AM EST to 12:15 PM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
LUA reported reduced visibilities of one quarter mile or less.
Dense Fog, Augusta
- When
- December 30, 2:35 AM EST to 9:55 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
SHD reported reduced visibilities of one quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, December 29, 20153 deaths · $185,000 · 16 events
- Flood in Illinois, December 29, 20151 death · 1 event
- Flash Flooding and Flooding in North Carolina, December 29, 2015$72,000 · 6 events
- Blizzard and High Wind in Alaska, December 29 to 30, 2015$25,000 · 85 kt wind · 5 events
- Sleet in Michigan, December 29, 201523 events
- Heavy Snow in Maine, December 29, 201511 events
- Heavy Snow in Maine, December 29 to 30, 201510 events
- Dense Fog in Maryland, December 29 to 30, 20154 events
- Winter Weather in Massachusetts, December 29, 20153 events
- Winter Weather in Connecticut, December 29, 20152 events
- Heavy Snow in New Hampshire, December 29, 20152 events
- Dense Fog in West Virginia, December 29 to 30, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610361, 610367, 610369, 610363, 610366, 610364, 610368, 610365, 610362, 610360.